« Natural » is not synonymous with « Safe »: Toxicity of Natural Products Alone and in combination with pharmaceutical agents.

Regul Toxicol Pharmacol. 2020 Mar 17;:104642

Authors: Gaston TE, Mendrick DL, Paine MF, Roe AL, Yeung CK

Abstract
During the 25 years since the US Congress passed the Dietary Supplement Health and Education Act (DSHEA), the law that transformed the US Food and Drug Administration’s (FDA’s) authority to regulate dietary supplements, the dietary supplement market has grown exponentially. Retail sales of herbal products, a subcategory of dietary supplements, have increased 83% from 2008 to 2018 ($4.8 to $8.8 billion USD). Although consumers often equate « natural » with « safe », it is well recognized by scientists that constituents in these natural products (NPs) can result in toxicity. Additionally, when NPs are co-consumed with pharmaceutical agents, the precipitant NP can alter drug disposition and drug delivery, thereby enhancing or reducing the therapeutic effect of the object drug(s). With the widespread use of NPs, these effects can be underappreciated. We present a summary of a symposium presented at the Annual Meeting of the Society of Toxicology 2019 (12 March 2019) that discussed potential toxicities of NPs alone and in combination with drugs.

PMID: 32197968 [PubMed – as supplied by publisher]


Source: ncbi 2

Partage le savoir
Categories: Medical

error: Content is protected !!